Masterclass A - Teaching Kids To Code
The language of the future - programming, data and information - requires awareness and understanding of the concepts that are fundamental to Digital Technologies. Teachers and students alike need support to develop the skills and knowledge necessary to take advantage of what it offers.
This masterclass will give you with a solid foundation for the new Australian Digital Technologies Curriculum, and provide resources, activities and pedagogical approaches to enable your students to succeed. Whether you're an experienced IT educator, or you've had little exposure to programming before, there'll be something for everyone in this masterclass!
This Masterclass is led by the Australian Computing Academy, and authors of the Australian Digital Technologies Curriculum. The Australian Computing Academy (ACA) is a Commonwealth funded project developing resources that will be freely available to students and teachers across Australia to learn about programming and related concepts in Digital Technologies.
Who Should Attend?
Educators of all year levels seeking to improve their understanding of the Australian Digital Technologies Curriculum
- Classroom Teachers, including primary, middle and high
- ICT Teachers
- ICT integrators
- eLearning coordinators
- Heads of Curriculum and Deans of Studies
- Head of Technology
- Head of ICT
- School Librarians
- Learn about the concepts of the Australian Digital Technologies Curriculum through engaging, classroom-ready activities with excited colleagues from inspirational leaders and case studies showcasing existing practice
- Work collaboratively with other educators to refine your existing activities and design new ones that will engage and empower your students
- Get hands on experiences with free, classroom-ready resources that target the Digital Technologies curriculum
- Discover how the breadth of the developmental curriculum provides opportunity for differentiation and personalisation at all stages of student learning
- Plan a school-wide scope and sequence incorporating the ACA resources that is developmentally appropriate for your school context
What To Bring?
- Please BYO laptop device, not just a tablet or iPad. Wireless Internet is provided.
8:30 | Arrival
9:00 | Commencement
9:00 - 10:30 | Session 1: Key concepts in Digital Technologies (90 mins)
The digital technologies curriculum is more than just coding - the underlying concepts and ideas are fundamental to a deep understanding of the subject, and incorporate elements of computer science, information systems and computational thinking. In this session we'll examine these key concepts, the algorithmic process and the dispositions the curriculum is designed to instil in students to make them effective learners and citizens in our modern society. Participants will also have an opportunity to evaluate their existing school programmes, and to identify where the existing syllabus and curriculum can most suitably be adapted to meet the learning objectives of the Digital Technologies subject.
10:30 - 10:50 | Tea & Coffee Break and Exhibition Viewing (20 mins)
10:50 - 12:30 | Session 2: Algorithms and Implementation (100 mins)
The Digital Technologies subject is designed to encourage students to engage in critical and creative thinking to produce solutions to a range of problems. The specification, design and implementation of algorithms to solve these problems is explicitly stated throughout the processes and production skills strand of the subject. This session will provide teachers with the opportunity to explore some of the many programming tools available, including visual programming, text-based programming and object-oriented approaches. The increasing sophistication of the curriculum as it progresses from Foundation to Year 10 will be a focus of this session, including strategies to ensure the smooth transition from visual to general purpose programming.
12:30 - 1:20 | Tea & Coffee Break and Exhibition Viewing (50 mins)
1:20 - 2:40 | Session 3: Classroom activities and resources (80 mins)
Implementation of the Digital Technologies curriculum might seem daunting, but there are plenty of resources already developed that make getting started easy. This session will be devoted to showcasing some of the best resources available to teachers right now, including many freely available through a number of federal government and independent initiatives. We'll walk you through some effective approaches for using the activities developed by the ACA with students of different ages, and give you some time to explore further so that you leave with a set of activities ideal for your classroom.
2:40 - 3:00 | Tea & Coffee Break and Exhibition Viewing (20 mins)
3:00 - 4:00 | Session 4: Implementation in Schools (60 mins)
Being equipped with activities to bring the Digital Technologies into your classroom will make a difference to your own students, but to really have an impact in your school requires careful planning and consideration of how the subject fits into a school-wide scope and sequence. We'll help you develop your own F-10 plan that includes opportunities for extension and differentiation strategies to address gaps in knowledge and experience, and show you how to incorporate the ACA Code Challenges into your year 5 and 7 programs.
4:00 | Conclusion